MDJunction - People Helping People
 
Ask a Question
03/05/2012 06:11 AM

New to group

embroyahid00
Posts: 11
New Member

Hi, My dad is at the end stage of this disease. He is 71 years old and has been in a nursing home since sept of 2011. He is over 300 lbs and we could not take care of him in the home. He had redused to go their but his last trip to the hospital his doctor didn't give him a chose. He almost died at home. He has all the system on the end stage and the doctors are surprized that he is still here. We have thought that he was going to pass four differant times since he has been there. He gets nonresponsive, won't eat and you can't wake him up. Then two days later we go back out there and he is up in his wheel chair and talking. This last time it took four days before he was back up in his wheel chair. My question is has anyone else been though this stage. We also have our mom in a assisted living home about a hour away (early stage of dementia) and have problems trying to explaining this problem to her. We don't know why or how he got this disease. He is a retired minister and didn't drink. He has a morphine pump implanted in him for over 15 years and the doctors are fighting with each other weither that cause it.
Reply

03/05/2012 06:38 AM
dmanflan
dmanflan  
Posts: 1760
Group Leader
I'm an Advocate

Hey embroyahid00!

Welcome to the group! I'm sorry that your parents are having such major issues with their health. It sounds to me that your father is experiencing hepatic encephalopathy (HE) when he is non-responsive. You may also notice he has some of the same characteristics of dementia with HE as they have similar presentations. HE is caused by the liver not being able to process all the toxins in his blood just from the normal course of digestion.

The primary toxin is ammonia so you will hear many people talking about ammonia levels. HE occurs in patients with all kinds of measured ammonia levels so don't be too concerned about the actual numbers. The key to treatment of HE is to help the body to flush the toxins through increasing the number of bowel movements.

In the US, doctors prescribe "Lactulose" which is a syrup like laxative. Dosage varies but he should be maintaining rather loose stools 2-4 times per day, depending on how much the HE is affecting him. Doctors will also prescribe Xifaxin (generic rifaximin) to further aid in getting the toxins out of the gut. Xifaxin is very expensive and may not be covered by his health insurance so be sure to follow up on seeking out the generic.

Morphine can cause constipation as, I believe, most heavy duty pain medications do. Is your father seeing a "hepatologist" (liver specialist)? I would HIGHLY recommend that he does use a specialist as PCP or GI doctors don't always have the best understanding of what goes on with liver disease. A "hep" can also make sure all of your dad's meds are copacetic.

Cirrhosis can be caused by obesity causing fatty deposits to accumulate in the liver, depriving the liver of function. Check out "non-alcoholic fatty liver disease" (NAFLD) and "non-alcoholic steatohepatitis" (NASH) on our groups My Sick Liver website.

Dennis


03/05/2012 07:39 AM
embroyahid00
Posts: 11
New Member

Thanks for the reply. He is on lactulose but refuses to take it alot because of the diarrhea. He does have a liver specialist. He is in the nursing home because he refuses to take care of himself. It is really hard to go out there and deal with him. I know its the disease but its really hard. He is violent and cusses up a storm. Does anyone know how reliable the MELD is. Should we have this test done and if so how often should it be done.

03/05/2012 08:57 AM
dmanflan
dmanflan  
Posts: 1760
Group Leader
I'm an Advocate

Hey embroyahid00!

MELD is a function of 3 blood tests: serum bilirubin, serum creatinine, and the international normalized ratio for prothrombin time (INR). It is used as an indicator of the patient's possible mortality over time. The higher the MELD score is, the shorter the time period. For liver transplant candidates it provides a relative ranking of where a patient stands in relation to other candidates. The score value can also be influenced by factors such as liver cancer, chronic low sodium and a few other factors. Again, please see My Sick Liver for further discussion.

Dennis

Oh, the lactulose thing (diarrhea) is a fairly consistent complaint. It really is the lesser of two evils compared to the confusion caused by HE. (Mike might add a comment or two about thisSmile )

Post edited by: dmanflan, at: 03/05/2012 09:00 AM


03/05/2012 09:57 AM
embroyahid00
Posts: 11
New Member

I have read that the lactulose does that. He refuses to take it most of the time. He doesn't like to wear the adult diapers. Can you tell me it the MELD test goes up and down. I mean if it could be a 20 one time and then 11 another time. He hasn't had this done before and the my brother and I are trying to figure out a way to tell if his time is near. Trying to explain to our mom (early dementia) that he is drying (when he has those HE episodes and the doctor tells us that it the end) and then he bounces out of it is really hard.

03/05/2012 10:24 AM
dmanflan
dmanflan  
Posts: 1760
Group Leader
I'm an Advocate

MELD can and does go up and down as many people in this group can attest. It all depends on how well the liver is functioning. If the liver is functioning well, the results of the blood tests I talked about will move closer to the "normal" range and the MELD will go down. When the liver is having issues the blood test results will skew and the MELD will go up. The MELD score only goes up to 40. We talk about blood test result ranges on our website also. My score was 19 when I first saw my hepatologist and then hovered around 14 for a while after I started getting the proper treatment and was compliant with all my medications. Then they discovered liver cancer and my score started accelerated rather quickly as my cancer was growing pretty quickly as well. (They can only transplant if the cancer is less than a certain size, which I've forgotten-sorry!) I was fortunate to receive my new liver when my MELD was 23.

It seems your father is in a Catch-22: either he takes the lactulose for a long enough period of time to get a clear enough head to be able to make it to the lavatory in time to not have to wear diapers OR he doesn't take the lactulose, continues to have to wear diapers because he can't control his bowel movements AND stays in a semi-delirious state of mind. Untreated HE can also lead to coma and can then be deadly. Sorry to be so blunt!

Dennis


03/05/2012 10:32 AM
embroyahid00
Posts: 11
New Member

Thanks for being blunt. I am tired of people not telling us what is going on. We thought that he was going into a coma last week when he was unresponsive for 4 days. When his mind is right he tries to leave the nursing home in his wheel chair. He said he rather go ahead and pass instead of living like this.

So happy that you were able to get a liver transplant and are going well. My dad is able to have one due to other health issue.


03/05/2012 01:30 PM
mpmom
mpmom  
Posts: 3275
VIP Member
I'm an Advocate

Just ask the nurse at the Nursing home to check his labs for you.

All you need is his Bilirubin, Creatinine and INR. Write them down and check the MELD calculator here:

http://optn.transplant.hrsa.gov/resources/ MeldPeldCalculator.asp?index=98

If he hasn't had recent labs request them.

And as Dennis said check out the web site , There 's tons of information there.

As for the Morphine , He may not be metabolizing it right any longer. Even patients with out Cirrhosis can have problems clearing meds. As we age Our livers and kidneys slow their function naturally. If he isn't clearing the morphine as well this may also be causing or contributing to many of his symptoms such as the excessive sleeping.

Just a note here : No one should stop taking Morphine suddenly .

Check on his labs and please make yourself at home.


03/05/2012 01:55 PM
embroyahid00
Posts: 11
New Member

I will ask the nurse tomorrow for those numbers. His morphine pump is schedule to shut down next month. It will have to be left in after it shut down because the surgery would kill him. THey will have to give him the morphine by shot. Thanks for answering my question. I will check out the web site.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved